Recreational use of nitrous oxide as a ‘legal high’ is increasing in the UK. Physicians should be ‘street wise’ to this increasing prevalence and aware of the potential neurological complications which may result from misuse. We describe a 17-year-old male patient who presented to neurology with a severe myelopathy following prolonged recreational use of nitrous oxide. MRI demonstrated characteristic changes affecting the dorsal columns and blood tests demonstrated a ‘functional’ B12 deficiency. Clinical and radiological improvement was noted following initiation of vitamin B12 replacement.
- spinal cord
- vitamins and supplements
- neurology (drugs and medicines)
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Patient consent for publication Obtained.
Contributors JW drafted the original manuscript and subsequent revisions. SH and DD critically reviewed the manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.